Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 60, NWS Blacksburg, VA

April 9, 2011Grayson County, Smyth County, Virginia; 4 counties in North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 9, 2011, 5:11 PM EDT for Grayson County, Smyth County, Virginia; 4 counties in North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2011, 5:11 PM EDT (21:11 UTC)
Expired
Apr 9, 2011, 6:00 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Surry County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

722 
WUUS51 KRNK 092111
SVRRNK
NCC005-009-171-193-VAC077-173-092200-
/O.NEW.KRNK.SV.W.0060.110409T2111Z-110409T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 600 PM EDT.

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MOUNT ROGERS SUMMIT TO 6 MILES SOUTHWEST OF
  FLATWOOD...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF TROUTDALE
  TO MOUNTAIN CITY...AND MOVING SOUTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT ROGERS SUMMIT...
  GRAYSON HIGHLANDS STATE PARK...
  VOLNEY...
  MOUTH OF WILSON...
  MOUNT JEFFERSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3646 8172 3647 8170 3654 8171 3657 8170
      3662 8165 3663 8161 3663 8162 3667 8164
      3675 8156 3644 8088 3613 8123 3642 8173
TIME...MOT...LOC 2111Z 298DEG 43KT 3669 8150 3649 8168

$$

DS
5 follow-up statements
179 
WWUS51 KRNK 092119
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT SAT APR 9 2011

VAC173-092128-
/O.CAN.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
SMYTH VA-
519 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SMYTH COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3646 8172 3647 8170 3650 8170 3652 8165
      3667 8139 3644 8088 3613 8123 3642 8173
TIME...MOT...LOC 2118Z 298DEG 43KT 3662 8139 3649 8145
          3641 8167

$$

NCC005-009-171-193-VAC077-092200-
/O.CON.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ALLEGHANY NC-ASHE NC-SURRY NC-WILKES NC-GRAYSON VA-
519 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN GRAYSON...NORTHWESTERN WILKES...WESTERN SURRY...ASHE AND
ALLEGHANY COUNTIES...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM VOLNEY TO LANSING TO ASHLAND...OR ALONG A
LINE EXTENDING FROM TROUTDALE TO LANSING TO ASHLAND...MOVING
SOUTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLIFTON...
  MOUNT JEFFERSON...
  WAGONER...
  TWIN OAKS...
  DOUGHTON PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO THE DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3646 8172 3647 8170 3650 8170 3652 8165
      3667 8139 3644 8088 3613 8123 3642 8173
TIME...MOT...LOC 2118Z 298DEG 43KT 3662 8139 3649 8145
          3641 8167

$$

DS
711 
WWUS51 KRNK 092129
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT SAT APR 9 2011

VAC077-092139-
/O.CAN.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
GRAYSON VA-
529 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRAYSON COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3640 8169 3658 8131 3658 8128 3644 8088
      3613 8123
TIME...MOT...LOC 2129Z 298DEG 43KT 3651 8121 3636 8155

$$

NCC005-009-171-193-092200-
/O.CON.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ALLEGHANY NC-ASHE NC-SURRY NC-WILKES NC-
529 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN WILKES...WESTERN SURRY...ASHE AND ALLEGHANY
COUNTIES...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STRATFORD TO TROUT...OR ALONG A LINE EXTENDING FROM 6
MILES SOUTHEAST OF MOUTH OF WILSON TO TODD...MOVING SOUTHEAST AT 50
MPH.

LOCATIONS IMPACTED INCLUDE...
  MOUNT JEFFERSON...
  SPARTA...
  GLADE VALLEY...
  STONE MOUNTAIN STATE PARK...
  ROARING GAP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3640 8169 3658 8131 3658 8128 3644 8088
      3613 8123
TIME...MOT...LOC 2129Z 298DEG 43KT 3651 8121 3636 8155

$$

DS
344 
WWUS51 KRNK 092140
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT SAT APR 9 2011

NCC171-092150-
/O.CAN.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
SURRY NC-
540 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SURRY COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3634 8158 3646 8131 3648 8113 3644 8097
      3642 8095 3641 8095 3640 8097 3639 8095
      3638 8095 3613 8123
TIME...MOT...LOC 2140Z 298DEG 43KT 3642 8108 3629 8144

$$

NCC005-009-193-092200-
/O.CON.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ALLEGHANY NC-ASHE NC-WILKES NC-
540 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN WILKES...SOUTHEASTERN ASHE AND SOUTHERN ALLEGHANY
COUNTIES...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WHITEHEAD TO BALDWIN...OR ALONG A LINE EXTENDING FROM
SPARTA TO 6 MILES EAST OF TODD...MOVING SOUTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOUGHTON PARK...
  ROARING GAP...
  TRAPHILL...
  HAYS...
  CRICKET...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3634 8158 3646 8131 3648 8113 3644 8097
      3642 8095 3641 8095 3640 8097 3639 8095
      3638 8095 3613 8123
TIME...MOT...LOC 2140Z 298DEG 43KT 3642 8108 3629 8144

$$

DS
972 
WWUS51 KRNK 092149
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT SAT APR 9 2011

NCC009-092158-
/O.CAN.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ASHE NC-
549 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ASHE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3626 8144 3629 8141 3628 8137 3632 8137
      3637 8129 3636 8128 3636 8125 3639 8124
      3642 8115 3644 8097 3642 8095 3640 8097
      3638 8095 3613 8123
TIME...MOT...LOC 2148Z 298DEG 43KT 3637 8098 3622 8133

$$

NCC005-193-092200-
/O.CON.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ALLEGHANY NC-WILKES NC-
549 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHWESTERN WILKES AND SOUTHEASTERN ALLEGHANY COUNTIES...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STONE MOUNTAIN STATE PARK TO SUMMIT...OR ALONG A LINE
EXTENDING FROM TRAPHILL TO WILBAR...MOVING SOUTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRAPHILL...
  HAYS...
  CRICKET...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3626 8144 3629 8141 3628 8137 3632 8137
      3637 8129 3636 8128 3636 8125 3639 8124
      3642 8115 3644 8097 3642 8095 3640 8097
      3638 8095 3613 8123
TIME...MOT...LOC 2148Z 298DEG 43KT 3637 8098 3622 8133

$$

DS
846 
WWUS51 KRNK 092156
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT SAT APR 9 2011

NCC005-193-092206-
/O.EXP.KRNK.SV.W.0060.000000T0000Z-110409T2200Z/
ALLEGHANY NC-WILKES NC-
556 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILKES AND
SOUTHEASTERN ALLEGHANY COUNTIES EXPIRES AT 600 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS WEAKENING BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3626 8144 3629 8141 3628 8137 3632 8137
      3637 8129 3636 8128 3636 8125 3639 8124
      3642 8115 3644 8097 3642 8095 3640 8097
      3638 8095 3613 8123
TIME...MOT...LOC 2156Z 309DEG 39KT 3618 8119

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:49 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 9, 3:49 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT SAT APR 9 2011

.SYNOPSIS...
A THUNDERSTORM COMPLEX WILL MOVE ACROSS THE MOUNTAINS OF SOUTHERN
WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHERN NORTH CAROLINA
THIS EVENING...AND THEN EXIT ACROSS THE NORTH CAROLINA PIEDMONT
OVERNIGHT. A STRONG COLD FRONT WILL THEN CROSS THE REGION LATE
MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
MCS ON OUR DOORSTEP WILL PASS ACROSS THE WESTERN CWA THIS
EVENING...AND EXIT ACROSS NC LATER TONIGHT. HAVE RAISED POPS ALL
AREAS FOR TONIGHT...FOLLOWING THE 12Z NAM AND/OR GFS. DO NOT THINK
EASTERN AREAS WILL EVER GET OUT OF THE STRATUS- JUST HAVE SHOWERS
REINFORCE IT. THIS STARTUS AND FOG MAY HANG ON THRU THE MORNING. I
ADJUSTED TEMPS DOWN SOME IN THE EATS SUNDAY...BUT THE STRONG SW
FLOW SHOULD SCOUR LOW CLOUDS OUT EVEN IN THE EAST.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
MONDAY LOOKS TO BE A VERY WARM ONE WITH DEEP SOUTHERLY FLOW AHEAD OF
THE SIGNIFICANT TROUGH IN THE MIDWEST. H85 TEMPS PUSHING +16C BUT
INCREASING CLOUDS MAY MAINTAIN SOMEWHAT OF A LID ON TEMPS. STILL
EXPECTING MID-80S EAST AND NEAR 80 WEST. TIMING DIFFERENCES AND
IMPACTS OF THE STRONG COLD FRONTAL PASSAGE THE MAIN CONCERN IN SHORT
TERM. GFS IS FASTER WITH THE FRONT COMPARED TO THE NAM WHICH CLOSES
OFF UPPER SYSTEM OVER THE OH VALLEY WHILE THE GFS IS MORE
PROGRESSIVE IN ADVANCING A MORE OPEN WAVE STRUCTURE ACRS THE
NORTHERN MID-ATLANTIC. 00Z EURO SOMEWHAT OF A COMPROMISE. GENERAL
TIMING IS TO HAVE A BAND OF PRECIP WITH PSBL SIGNIFICANT STORMS FROM
LATE MONDAY INTO EARLY TUESDAY. SPC DOWNPLAYING THE SEVERE THREAT AT
THIS POINT BUT STILL HAS A SET TEXT..DUE PRIMARILY TO LIMITED
INSTABILITY BUT STILL EXPECTING DECENT SHEAR CAPABLE OF ORGANIZING
SOME STORMS. SPEED OF THIS SYSTEM SHOULD PRECLUDE WATER PROBLEMS BUT
BRIEF DOWNPOURS ARE OF COURSE POSSIBLE AS PWATS INCREASE TO 1.5
INCHES. FRONT IS WELL EAST OF THE CWA BY LATE MORNING WITH COLD AIR
ADVECTION AND STRONG NW BREEZES TUESDAY AS H85 TEMPS DROP OFF TO +2
TO +4C.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE DOMINATES THE MID-WEEK PERIOD WITH SLIGTLY ABOVE
SEASONAL TEMPS AND DRY CONDITIONS. ANOTHER STRONG FRONT AND UPPER
LEVEL SYSTEM APPROACHES EARLY IN THE WEEKEND. BASICALLY FOLLOWED HPC
GUIDANCE BUT THIS COULD BE A SIGNIFICANT SYSTEM.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
STRATUS PRODUCING IFR CIGS IS HANGING TOUGH EAST OF THE BLUE
RIDGE. THIS INCLUDESBCB...ROA...LYH AND DAN. THESE CIGS MAY
BRIEFLY RISE TO LOW END MVFR...BUT ARE EXPECTED TO DROP RIGHT BACK
DOWN AGAIN TONIGHT...WITH HIGH CONFIDENCE OF IFR CONDS...MODERATE
CONFIDENCE OF VLIFR CONDS. FURTHER WEST...NEARLY FULL DAY HEATING
HAS PRODUCED MODERATELY UNSTABLE CONDS AND A TORNADO WATCH HAS
BEEN ISSUED IN EFFECT THRU 900 PM. BLF AND LWB WILL LIKELY SEE A
TSTM...AND HAVE A CHC FOR STRONG WINDS AND LARGE HAIL. BCB HAS A
LOW CHC OF SEEING A STRONG TSTM. I EXPECT LWB TO DROP DOWN TO
VLIFR IN FOG...BLF MAY NOT DROP TO IFR.

LOW CIGS/VSBYS WILL RISE THROUGH THE MORNING HOURS SUNDAY. I
EXPECT MOST SITES TO BECOME VFR AROUND OR SHORTLY AFTER 18Z/200
PM.

A STRONG COLD FRONT WILL APPROACH THE REGION LATE
MONDAY...BRINGING A CHC OF THUNDERSTORMS TO ALL AREAS. VFR THEN
RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY WITH UPSLOPE MVFR
CIGS AND A FEW -SHRA OVER SE WVA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JJ
NEAR TERM...JJ
SHORT TERM...PC
LONG TERM...PC
AVIATION...AMS/JJ
Hazardous weather outlook, Apr 9, 4:30 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT SAT APR 9 2011

NCZ001>003-018>020-VAZ007-009>013-015-016-WVZ042>045-101000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER-
430 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT FROM THE SEVERE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ004>006-VAZ014-017>020-022>024-032>035-043>047-058-059-101000-
STOKES-ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 9, 4:24 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             HAYS                    36.25N 81.12W
04/09/2011  E0.88 INCH       WILKES             NC   PUBLIC

            COVERED THE GROUND

&&

JJACKSON
Special weather statement, Apr 9, 4:29 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SAT APR 9 2011

VAZ007-010-WVZ042-092130-
BLAND VA-MERCER WV-TAZEWELL VA-
429 PM EDT SAT APR 9 2011

...STRONG THUNDERSTORMS WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...

AT 426 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
WEST OF WELCH TO 10 MILES NORTH OF RICHLANDS TO 7 MILES WEST OF
RICHLANDS...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR RICHLANDS AROUND 435 PM...CLAYPOOL HILL...
CEDAR BLUFF...BANDY...AND AMONATE AROUND 440 PM...CLIFFIELD AROUND
445 PM...COALDALE...TIPTOP...BOISSEVAIN AND AND ASBERRYS AROUND 455
PM.

LAT...LON 3725 8174 3721 8168 3721 8156 3728 8142
      3742 8129 3746 8131 3753 8122 3752 8099
      3746 8090 3728 8101 3724 8100 3702 8116
      3705 8123 3699 8132 3699 8148 3701 8150
      3697 8160 3697 8179 3707 8186 3718 8186

MC
Local storm report, Apr 9, 4:34 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 S HILLSVILLE          36.69N 80.73W
04/09/2011  E0.75 INCH       CARROLL            VA   AMATEUR RADIO

            ON ROUTE 52. HAIL COVERED THE GROUND.

&&

JJACKSON
Special weather statement, Apr 9, 4:58 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT SAT APR 9 2011

VAZ009-010-012-015-016-092130-
BLAND VA-CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA-
458 PM EDT SAT APR 9 2011

...STRONG THUNDERSTORMS WILL AFFECT BLAND...CARROLL...GRAYSON...SMYTH
AND WYTHE COUNTIES...

AT 453 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHWEST OF BLAND TO 4 MILES SOUTH OF ABINGDON...MOVING EAST AT 65
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR MOUNT ROGERS SUMMIT AROUND 515 PM.

LAT...LON 3708 8112 3696 8081 3688 8074 3691 8068
      3687 8060 3657 8136 3658 8153 3674 8168
      3679 8170 3686 8177

DS
Special weather statement, Apr 9, 5:01 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SAT APR 9 2011

NCZ001-018-VAZ015-092130-
ASHE NC-GRAYSON VA-WATAUGA NC-
501 PM EDT SAT APR 9 2011

...STRONG THUNDERSTORMS WILL AFFECT ASHE...GRAYSON AND WATAUGA
COUNTIES...

AT 458 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTH OF CHILHOWIE TO 18 MILES WEST OF MOUNTAIN CITY...MOVING EAST AT
50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR MOUNT ROGERS SUMMIT AROUND 515 PM.

LAT...LON 3634 8185 3636 8181 3635 8177 3635 8173
      3641 8175 3647 8170 3657 8170 3664 8160
      3667 8154 3657 8135 3655 8136 3620 8184
      3626 8191 3629 8192

DS
Special weather statement, Apr 9, 5:09 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT SAT APR 9 2011

VAZ010>014-WVZ042>044-092215-
BLAND VA-GILES VA-MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-
SUMMERS WV-WYTHE VA-
509 PM EDT SAT APR 9 2011

...STRONG THUNDERSTORMS WILL AFFECT BLAND...GILES...MERCER...
MONROE...MONTGOMERY...PULASKI...SUMMERS AND WYTHE COUNTIES...

AT 503 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM CAMP
CREEK TO BLAND...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO PEA SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH
TO CAPSIZE YOUR VESSEL.

THESE STORMS WILL BE NEAR LICK CREEK...OAKVALE...ELGOOD...AND CHAPEL
AROUND 515 PM...BOZOO...WILLOWTON...GLEN LYN...AND GUNTON PARK AROUND
520 PM...RED SULPHUR SPRING AND AND INDIAN MILLS AROUND 525 PM.

LAT...LON 3757 8101 3759 8044 3743 8046 3742 8048
      3741 8047 3699 8053 3694 8059 3694 8063
      3689 8070 3689 8074 3698 8086 3708 8111

MC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:03 PM EDTSpecial Weather StatementRNKPittsylvania27 min
Apr 8, 8:29 PM EDTTornado WarningRNKPatrick31 min
Apr 8, 8:30 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick30 min
Apr 8, 9:00 PM EDTSevere Thunderstorm WarningRNKHenry41 min
Apr 8, 9:29 PM EDTSevere Thunderstorm WarningRNKBland, Giles31 min
Apr 8, 9:50 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford25 min
Apr 8, 9:58 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Wythe32 min
Apr 8, 10:00 PM EDTSevere Thunderstorm WarningRNKBland30 min
Apr 8, 10:15 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski30 min
Apr 8, 10:29 PM EDTSevere Thunderstorm WarningRNKBland, Wythe14 min
Apr 8, 10:37 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski23 min
Apr 8, 10:52 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville38 min
Apr 8, 10:59 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick31 min
Apr 8, 11:11 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe49 min
Apr 8, 11:24 PM EDTSpecial Weather StatementRNKHenry36 min
Apr 9, 12:00 AM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Smyth, Wythe30 min
Apr 9, 12:27 AM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax48 min
Apr 9, 12:56 AM EDTTornado WarningRNKCarroll, Grayson34 min
Apr 9, 2:22 AM EDTSpecial Weather StatementRNKSmyth53 min
Apr 9, 2:34 AM EDTSevere Thunderstorm WarningRNKGrayson, Smyth41 min
Apr 9, 2:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Smyth, Wythe85 min
Apr 9, 2:56 PM EDTTornado WarningRNKSmyth34 min
Apr 9, 3:18 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe57 min
Apr 9, 3:23 PM EDTTornado WarningRNKGrayson, Smyth22 min
Apr 9, 3:42 PM EDTTornado WarningRNKGrayson33 min
Apr 9, 3:47 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick58 min
Apr 9, 4:15 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick, City of Galax35 min
Apr 9, 4:29 PM EDTSpecial Weather StatementRNKBland, Tazewell61 min
Apr 9, 4:58 PM EDTSpecial Weather StatementRNKGrayson, Smyth, Wythe32 min
Apr 9, 5:09 PM EDTSpecial Weather StatementRNKGiles, Pulaski, City of Radford66 min
Apr 8, 11:33 PM EDTSpecial Weather StatementRNKStokes27 min
Apr 8, 11:58 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes32 min
Apr 9, 12:13 AM EDTSpecial Weather StatementRNKStokes17 min
Apr 9, 1:18 AM EDTSpecial Weather StatementRNKSurry57 min
Apr 9, 1:26 AM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin35 min
Apr 9, 1:28 AM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin35 min
Apr 9, 1:46 AM EDTSpecial Weather StatementRNKAshe59 min
Apr 9, 2:53 PM EDTSevere Thunderstorm WarningRNKAshe, Surry, Watauga, Wilkes, Yadkin67 min
Apr 9, 3:20 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Surry, Watauga, Wilkes, Yadkin55 min
Apr 9, 3:27 PM EDTTornado WarningRNKAlleghany, Ashe33 min
Apr 9, 5:01 PM EDTSpecial Weather StatementRNKAshe29 min
Apr 9, 5:36 PM EDTSpecial Weather StatementRNKRockingham24 min
Apr 9, 5:59 PM EDTSpecial Weather StatementRNKYadkin31 min
Apr 9, 6:17 PM EDTSpecial Weather StatementRNKCaswell43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.